Jan 4 2005
According to a study published today in the American Gastroenterological Association (AGA) journal Clinical Gastroenterology and Hepatology, chronic users of non-steroidal anti-inflammatory drugs (NSAIDs) have an increased risk of bleeding and visible damage to their small intestine.
"We have always known that NSAIDs can cause potentially deadly stomach complications, but the extent of the impact on the small intestine was largely unknown until now," said David Graham, MD, lead study author. "The introduction of video capsule endoscopy gave us an opportunity to examine the small intestine and learn that NSAIDs can cause severe damage to this organ."
Everyday more than 30 million people take over-the-counter and prescription NSAIDs for pain relief, headaches and arthritis. Currently, there are about 20 NSAIDs available by prescription only. Many, including ibuprofen, naproxen, aspirin and ketoprofen are available over the counter. Although NSAIDs and aspirin provide great benefit in terms of pain relief and cardioprotective effects, there is an increased risk of gastrointestinal complications ranging from stomach pain to ulcers. Moreover, these drugs are responsible for severe and potentially deadly gastrointestinal problems. Each year, the side effects of long-term NSAID use cause nearly 103,000 hospitalizations and 16,500 deaths. More people die each year from NSAIDs-related complications than from AIDS and cervical cancer in the United States.
This study analyzed 43 generally healthy patients, including those who use NSAIDs daily for relief of osteoarthritis, rheumatoid arthritis or non-specific arthritis, and a control group who did not use NSAIDs or aspirin for their arthritis symptoms. Results show that 71 percent of those who were exposed to NSAIDs for more than 90 days had visible injury to their small intestine. Injury in these people ranged from small erosions to severe ulcers. Symptoms of dyspepsia (indigestion) associated with NSAID use are common in those who use these drugs long-term.
Study authors are hopeful that the use of video capsule endoscopy will allow future researchers to determine how often dyspepsia symptoms originate from small intestine injury and whether NSAID-associated small intestine damage causing anemia and leakage of blood proteins (hypoalbuminemia) can be attributed to specific findings visible by capsule endoscopy.
"Diseases of the small intestine contribute significantly to ill-health and often go undetected or misdiagnosed," said Graham. "We hope further studies will determine the clinical significance of our findings which show that extensive NSAID-related damage to the small intestine occurs more frequently than previously reported."
In 2003, the AGA launched the R.E.D.U.C.E. (Risk Education to Decrease Ulcer Complications and Their Effects from NSAIDs) Campaign to help explain the potentially harmful effects of NSAIDs and how Americans can lower their risk for serious gastrointestinal problems.